Alert archive / Wyoming / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 355, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 20, 2019, 5:47 PM MDT for Converse County, Wyoming. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2019, 5:47 PM MDT (23:47 UTC)
- Expired
- Aug 20, 2019, 6:15 PM MDT
- In force
- 28 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Converse County, WY
The radar
The Cheyenne radar (KCYS), 179 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 5:47 PM MDT | HAIL 1 | S Douglas, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.8 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 307 J/kg
- Mixed-layer CIN
- -354 J/kg
- Mixed-layer LCL
- 2280 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 322 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
868 WUUS55 KCYS 202347 SVRCYS WYC009-210015- /O.NEW.KCYS.SV.W.0355.190820T2347Z-190821T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Cheyenne WY 547 PM MDT Tue Aug 20 2019 The National Weather Service in Cheyenne has issued a * Severe Thunderstorm Warning for... East central Converse County in east central Wyoming... * Until 615 PM MDT. * At 546 PM MDT, a severe thunderstorm was located near Douglas, moving east at 10 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Douglas. This includes Interstate 25 in Wyoming between mile markers 127 and 140, and near mile marker 142. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4263 10532 4279 10545 4292 10513 4269 10502 TIME...MOT...LOC 2346Z 247DEG 8KT 4274 10528 HAIL...1.25IN WIND...<50MPH $$ Braun
1 follow-up statement
169
WWUS55 KCYS 210006
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
606 PM MDT Tue Aug 20 2019
WYC009-210016-
/O.EXP.KCYS.SV.W.0355.000000T0000Z-190821T0015Z/
Converse WY-
606 PM MDT Tue Aug 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CONVERSE COUNTY
WILL EXPIRE AT 615 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4263 10532 4279 10545 4292 10513 4269 10502
TIME...MOT...LOC 0006Z 247DEG 8KT 4276 10523
$$
WorleyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 5:34 PM MDT, 13 minutes earlier.
Area forecast discussion, Aug 20, 5:34 PM MDT, 13 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 534 PM MDT Tue Aug 20 2019 .UPDATE... Issued at 308 PM MDT Tue Aug 20 2019 A Severe Thunderstorm Watch was just issued for far east southeast Wyoming and the western Nebraska Panhandle. Please see the Watch for further details. && .SHORT TERM...(This evening through Wednesday) Issued at 211 PM MDT Tue Aug 20 2019 A potent shortwave will dig south and west over the region this afternoon and evening, pushing a cold front up against the the east side of the Laramie Range. This will bring rich low level moisture into the I-25 corridor, with dewpoints across east Laramie County and southern Platte County already in the mid to upper 50s. Moisture is just one of the factors that will allow for today's thunderstorm development. Other triggers for our late day and nocturnal convection include MLCAPE between 3000 to 4000 J/kg along and east of I-25 and 0-6 bulk shear between 35 to 45 knots. With these values in mind, discrete supercells will be possible, especially in today's early stages of development. However, by tonight, storm development will be largely linear, likely in the infancy stage of MCS development as the storms moves east and out of the western most portion of the Nebraska Panhandle. The other factor to note here is the helicity values, which will be above 40 kts, generally north of the I-80 corridor. This factor in combination with relatively low LCLs leads me to believe that a tornado or two cannot be ruled out during this round of storms. Already seeing some development as of 230 PM MDT near Lusk, with more development expected across southeast Wyoming in the next few hours. Storms will really get going around and after 5 PM MDT, becoming widely scattered soon afterwards. Storms will move from northwest to southeast, and with slow storm motion forecast, heavy rain that could lead to flash flooding, will be something to look out for. Storms will finally move east and out of the far-west Nebraska Panhandle around 3 AM MDT. Besides heavy rain and potential flash flooding concerns, threats include large hail up to 2 inches, damaging winds, and frequent lightning. A tornado or two cannot be ruled out. Another round of thunderstorms are forecast Wednesday as moisture gets pulled northward with the expected upslope winds. This could cause areas of fog along I-80, though there could also be areas of fog in the early morning hours where heavy rain falls overnight. Cooler temperatures are forecasts for tomorrow, with highs in the mid 70s and 80s. Strong and severe thunderstorms are forecast again under another potent upper level shortwave, through they may be limited my the cooler weather. .LONG TERM...(Thursday through next Monday night) Issued at 335 AM MDT Tue Aug 20 2019 Models continue to be in reasonable agreement through the weekend, and are now coming into better agreement regarding a pretty strong cold front for the last week of August arriving sometime next week. Models continue to show the slow moving Pacific upper level trough pushing east across Montana and northern Wyoming Thursday and Thursday night. The GFS and Canadian are the slowest and show a decent chance of thunderstorms across the mountains and the eastern plains through the day and into the evening hours. Decided to increase POP a bit for these areas into Thursday evening. Thankfully, shear looks marginal so the severe weather threat is pretty low. Once this Pacific system moves east, all models show drier weather across the area during the weekend along with some pretty warm temperatures in the 80s to low 90s. May need to increase high temperatures even more on Sunday with most models showing 700mb temperatures above 16c-18c. Further out, all models are showing a strong cold front moving into the Pacific NW and the northern plains, with 700mb temperatures dropping to near zero early to mid next week. However, models are not in good agreement regarding the timing of this front with the ECMWF 18 hours later than the GFS and the Canadian is even later than that. In addition, some models are showing some pretty cold 700mb temperatures behind this front, with values as low as -5 across northern Wyoming and Montana. This bares watching as there is reasonable agreement with the ensemble forecasts 7 to 9 days out. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 528 PM MDT Tue Aug 20 2019 Wyoming TAFS...VFR at Rawlins. Wind gusts to 20 knots until 03Z. VFR at Laramie with thunderstorms in the vicinity until 03Z. Wind gusts to 25 knots until 03Z, then wind gusts to 25 knots after 15Z Wednesday. VFR at Cheyenne, with a chance of thunderstorms producing wind gusts to 45 knots and MVFR until 03Z. Wind gusts to 33 knots until 03Z, then to 23 knots after 15Z Wednesday. Nebraska TAFS...VFR until 04Z with a chance of thunderstorms and wind gusts to 45 knots and MVFR. MVFR from 08Z until 15Z, otherwise VFR. Wind gusts to 30 knots until 04Z, then to 23 knots after 15Z Wednesday. && .FIRE WEATHER... Issued at 211 PM MDT Tue Aug 20 2019 Another hot and dry day west of the Laramie Range, with winds just below the critical threshold. To the east of the Laramie Range, scattered to widely scattered thunderstorms, some strong to severe, will affect the area. A few isolated dry thunderstorms may make it as far west as FWZ 308; this threat will mostly end by 2000 MDT. Haines Index remains at 6 across Carbon County and will remain at this level through the week. Winds will decrease Wednesday, increasing for Thursday as a ridge of high pressure pushes into the region from the west. A Fire Weather Watch may be needed for Thursday across areas west of the Laramie Range. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...AB SHORT TERM...AB LONG TERM...TJT AVIATION...RUBIN FIRE WEATHER...AB
Hazardous weather outlook, Aug 20, 3:07 PM MDT, 2 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 307 PM MDT Tue Aug 20 2019 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-117>119- 212115- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-East Platte County-Goshen County- South Laramie Range Foothills-Central Laramie County- East Laramie County- 307 PM MDT Tue Aug 20 2019 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Strong to severe thunderstorms likely today with the biggest concern being large hail up to 2 inches in diameter. A Severe Thunderstorm Watch is in effect until 11 PM MDT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Severe storms are again possible on Wednesday and then afternoon thunderstorm chances continue into the weekend. .Spotter information statement... Spotter activation is needed today. WYZ103>106-109>116-212115- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range- 307 PM MDT Tue Aug 20 2019 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated thunderstorms possible along with a few dry thunderstorms along and near the Laramie Range. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Isolated thunderstorm chances will continue through Monday. Fire weather concerns increase on Thursday west of the Laramie Range. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 20, 3:50 PM MDT, 1 hour 57 minutes before
Special Weather Statement National Weather Service Cheyenne WY 350 PM MDT Tue Aug 20 2019 WYZ101-102-202230- Converse County Lower Elevations WY-Niobrara County WY- 350 PM MDT Tue Aug 20 2019 ...SPECIAL WEATHER STATEMENT... At 349 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Keeline, or 22 miles west of Lusk, moving east at 15 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Keeline and Lost Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for east central Wyoming. LAT...LON 4262 10500 4280 10504 4289 10469 4262 10463 TIME...MOT...LOC 2149Z 259DEG 11KT 4273 10490 Braun
Local storm report, Aug 20, 5:46 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
546 PM MDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 13 NNW WHEATLAND 42.23N 105.02W
08/20/2019 E1.50 INCH PLATTE WY PUBLIC
REPORT RECEIVED VIA FACEBOOK. INTERSTATE 25 MILE MARKER
94.
&&
GCLAYCOMThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 3:50 PM MDT | Special Weather Statement | CYS | Niobrara | 40 min |
| Aug 20, 4:52 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 38 min |
| Aug 20, 4:53 PM MDT | Flash Flood Warning | CYS | Converse, Niobrara, Platte | 3 hr |
| Aug 20, 5:19 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 41 min |
| Aug 20, 5:25 PM MDT | Flash Flood Warning | CYS | Laramie | 3 hr |
| Aug 20, 5:29 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 46 min |
| Aug 20, 5:34 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 26 min |
| Aug 20, 5:49 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 26 min |
| Aug 20, 5:51 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 24 min |
| Aug 20, 5:53 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 37 min |
| Aug 20, 5:55 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 50 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.